Man died after overdose

AN Eastbourne man died in his bachelor flat after taking more than six times the normal dose of anti-schizophrenia drug, Clozapine, an inquest heard last Thursday. (March 4)

East Sussex coroner Alan Craze recorded an open verdict on the death of graphic designer Michael Alexander Watson, 46, in Carew Road, Eastbourne, on April 4 last year.

But the two-hour hearing raised questions over the way in which social and mental health services had monitored Mr Watson's situation.

Mr Watson was thought to have taken up to 84 Clozapine tablets before his elderly mother, Patricia, called to find him dead on his bedroom floor.

Post mortem tests showed his blood contained 6.54 milligrammes per litre of Clozapine. A normal thereapeutic level is one milligramme; two mgs represents serious, potentially fatal, toxicity.

Mr Watson had been diagnosed with paranoid schizophrenia when 34, though neither his family nor medics ever considered his suicide risk as anything but "low".

But Eastbourne consultant psychiatrist Dr Greg Baginski said Mr Watson could present himself "differently to different people on different occasions".

He saw Mr Watson after a particularly critical time in March and said, "He alluded to me that his life was difficult and he alluded to me he would contemplate taking his own life." Yet there was nothing tangible to back this.

Mrs Watson said she had been frustrated by the level of support given to her son and felt the onus was always on her to seek additional contact.

The coroner said with hindsight it was clear Mr Watson should have been seen more often and should not have had access to so many pills at once.